Introduction of glucocorticoids in the treatment of inflammatory myopathies and other inflammatory conditions in the 1950s had a major impact on survival and morbidity. However, it was already early recognized that glucocorticoids may have a negative impact on muscle performance and may even contribute to muscle wasting and atrophy, often denoted steroid myopathy. The risk to develop steroid myopathy is dependent on both daily and on cumulative doses of glucocorticoids and the risk is particularly high with daily doses over 40 mg per day for several weeks. This is a clinically relevant problem, in particular for patients with inflammatory myopathies, polymyositis and dermatomyositis, where often high daily doses of glucocorticoids are required initially and often are over long periods of time.
Typical symptoms of steroid myopathy are slowly progressive, proximal muscle weakness of shoulder muscles and of hip and thigh muscles with a symmetric distribution. The weakness may develop over weeks or months. Muscle pain may be present or not. Laboratory tests like CRP and serum levels of muscle enzymes are often normal. The symptoms and signs of steroid myopathy may be indistinguishable from symptoms or signs of inflammatory myopathies. Therefore steroid myopathy may cause a differential diagnostic challenge in patients with inflammatory myopathies with persisting or progressive muscle weakness despite immunosuppressive treatment including glucocorticoids.
The pathophysiology of steroid myopathy has not been clarified and may be pronounced. The pathophysiology may be related to decreased protein synthesis, increased protein degradation, alterations in carbohydrate metabolism, mitochondrial alterations, electrolyte disturbances, and/or decreased sarcolemmal excitability. There may also be effects on muscle fibre properties affecting performance of muscles.
The clinical approach to be taken in patients with suspicion of steroid myopathy will be discussed. This includes a careful clinical examination including check up for disease activity. Often a new muscle biopsy or magnetic resonance imaging of affected muscle is needed. Novel information from repeated muscle biopsies will be presented. In some cases the only way to find out whether muscle weakness is a consequence of steroid myopathy is to reduce the dosage of glucocorticoids and measure muscle performance regularly.
Disclosure of Interest None Declared